Alert archive / Iowa / Flash Flood Warnings in 2016
Flash Flood Warning 54, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Sep 22, 2016, 4:09 AM CDT for Clayton County, Iowa. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 22, 2016, 4:09 AM CDT (09:09 UTC)
- Expired
- Sep 22, 2016, 10:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Clayton County, IA
The radar
The La Crosse radar (KARX), 109 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 7:43 AM CDT | FLASH FLOOD | Monona, IA | PARTS OF COUNTY ROAD B45 WASHED OUT NEAR MONONA |
| Sep 22, 7:43 AM CDT | FLASH FLOOD | Monona, IA | PARTS OF COUNTY ROAD B45 WASHED OUT NEAR MONONA. |
| Sep 22, 9:56 AM CDT | FLASH FLOOD | Farmersburg, IA | HOWARD CREEK RISING QUICKLY. SANDBAGGING STARTING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 214 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 560 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 1439 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
575
WGUS53 KARX 220909
FFWARX
IAC043-221515-
/O.NEW.KARX.FF.W.0054.160922T0909Z-160922T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
409 AM CDT THU SEP 22 2016
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CLAYTON COUNTY IN NORTHEASTERN IOWA...
* UNTIL 1015 AM CDT THURSDAY
* AT 408 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
ALREADY FALLEN ON VERY WET SOILS. FLASH FLOODING IS EXPECTED TO
BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
GUTTENBERG...ELKADER...POSTVILLE...MONONA...STRAWBERRY POINT...
MCGREGOR...EDGEWOOD...GARNAVILLO...MARQUETTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST
FLOOD DEATHS OCCUR IN VEHICLES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN
IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING.
&&
LAT...LON 4308 9161 4308 9118 4291 9114 4288 9110
4275 9107 4269 9097 4268 9090 4265 9090
4264 9160
$$
DAB2 follow-up statements
873
WGUS73 KARX 221039
FFSARX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
539 AM CDT THU SEP 22 2016
IAC043-221515-
/O.CON.KARX.FF.W.0054.000000T0000Z-160922T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAYTON IA-
539 AM CDT THU SEP 22 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT FOR
CLAYTON COUNTY...
AT 531 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS CONTINUED OVER
MAINLY THE NOTHERN PART OF CLAYON COUNTY. RADAR ESTIMATES 2 INCHES
OF RAIN HAS FALLEN OVERNIGHT...WITH MORE TO COME IN THE NEXT HOURS.
* EMERGENCY MANAGEMENT REPORTS CREEKS AND STREAMS ARE HIGH
AND CANNOT TAKE MUCH MORE RAIN.
* WITH THE ADDITIONAL RAINFALL EARLY THIS MORNING...MORE FLASH
FLOODING IS EXPECTED. MUDSLIDES ARE POSSIBLE AS WELL IN STEEP
TERRAIN.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MCGREGOR...FARMERSBURG...LUANA...NORTH BUENA VISTA...ST. OLAF...
GARBER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 4308 9161 4308 9118 4291 9114 4288 9110
4275 9107 4269 9097 4268 9090 4265 9090
4264 9160
$$
DAB183
WGUS73 KARX 221312
FFSARX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
812 AM CDT THU SEP 22 2016
IAC043-221515-
/O.CON.KARX.FF.W.0054.000000T0000Z-160922T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAYTON IA-
812 AM CDT THU SEP 22 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT FOR
CLAYTON COUNTY...
LOCAL LAW ENFORCEMENT REPORTED WATER OVER ROADS NEAR MONONA... BUT
THERE MAY BE OTHER AREAS WHERE WATER IS OVER SECONDARY ROADS. IN
ADDITION...AREA RIVERS ARE RISING QUICKLY.
THIS FLASH FLOOD WARNING WILL LIKELY BE ALLOWED TO EXPIRE AT 1015 AM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED
ROADS. FIND AN ALTERNATE ROUTE.
&&
LAT...LON 4308 9161 4308 9118 4291 9114 4288 9110
4275 9107 4269 9097 4268 9090 4265 9090
4264 9160
$$
SHEAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 12:15 AM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, Sep 22, 12:15 AM CDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1215 AM CDT Thu Sep 22 2016
.SHORT TERM...(Today and tonight)
Issued at 415 AM CDT Thu Sep 22 2016
Radar estimates anywhere from 2 to 9 inches of rain fell across
the area on Wednesday. The highest totals were located across
Clark, Floyd, Chickasaw, and Vernon counties. This has resulted
in flash flooding in these areas.
As a short wave trough, currently located over western Iowa, moves
away from the area later this morning, the moisture transport will
gradually weaken. As this occurs, the showers and thunderstorms
will wane. Up to an additional 2 inches of rain will be possible
south of Interstate 90.
For this afternoon, the winds fields aloft will weakening across
the region. As partly sunny skies develop, anticipate that the
0-1 km mean layer CAPES will climb up to 1000 J/kg. As outflow
boundaries interact with the front across northern Iowa and
southern Wisconsin, expect isolated to scattered showers and
storms to develop. A few of these storms may produce hail up to
quarters and wind damage. These storms will then weaken as we lose
the diurnal heating during the afternoon.
For tonight, the CAM models continue to show quite a bit of
convection across the forecast area. With weak forcing across the
area, I am a bit concerned that the models may be overdoing the
rain chances and amounts for tonight.
.LONG TERM...(Friday through Wednesday)
Issued at 415 AM CDT Thu Sep 22 2016
From Friday into Friday night, a warm front will move north
through the forecast area. With much of the moisture transport
being located across the Dakotas, western Iowa, and western
Minnesota, additional rainfall amounts will likely be less than a
quarter of an inch.
From Saturday afternoon through Sunday night, a cold front will
move slowly east through the forecast area. The GFS continues to
being slightly faster than the ECMWF with moving the front out of
the area. With warm cloud layer depths of 3.5 to 4 km,
precipitable water values around 1.8 inches, and strong moisture
transport, it looks like we will see the potential of more heavy
rain across the region. If this trend continues, a Flash Flood
Watch will likely be needed.
In the wake of this front, the GFS has a closed upper level low
moving across the region. This would keep the chance of showers
and storms in the forecast through Wednesday. Meanwhile the ECMWF
keeps this low further north and the area remains dry.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 625 AM CDT Thu Sep 22 2016
Most of the pcpn has shifted south of the TAF sites, and should stay
there through the afternoon. Expecting redevelopment to the west in
the evening...tracking east into the area. Meso models suggest the
bulk of the shra/ts will be south of I-90, but close enough to
warrant some inclusion in the forecast.
Cigs should improve a bit for the afternoon, but expect them to drop
back into ifr/mvfr categories tonight, along with reductions in
vsbys from fog and any of the shower activity.
Winds will hold mostly easterly through Friday.
&&
.HYDROLOGY...
Issued at 415 AM CDT Thu Sep 22 2016
With the moisture transport weakening and remaining that way
through tonight, additional rainfall totals will be likely up to 2
inches across northeast Iowa and southwest Wisconsin. This will
aggravate the ongoing flooding.
Most of our river systems will see significant rises over the next
couple of days. We are already seeing moderate to major flooding
along the Black River. There may be even a record crest at Black
River Falls. The Cedar River is also forecast to see moderate to
major flood by this weekend. All of the other river systems in the
area will likely have at least moderate flooding.
&&
.CLIMATE...
Issued at 415 AM CDT Thu Sep 22 2016
La Crosse WI...
The 3.17 inches of rain at La Crosse Regional Airport yesterday
that fell yesterday was the 3rd highest September rainfall. Only
September 6, 1884 (5.55 inches) and September 19, 1983 (3.35
inches) had higher rainfall totals. This raised the monthly total
to 8.79 inches which is the 6th wettest September. This is the
wettest September since 1965 (10.52 inches - 2nd wettest). The
wettest September occurred in 1881 when 10.87 inches of rain fell.
Rochester MN...
The 3.60 inches of rain at Rochester International Airport that
fell yesterday was the 4th highest September rainfall. Only
September 12, 1978 (5.98 inches), September 23, 2010 (4.34
inches), and September 14, 2004 (4.04 inches) had higher rainfall
totals. This raised the monthly total to 8.25 inches which is the
6th wettest September. This is the wettest September since 2010
(9.95 inches). The wettest September occurred in 1986 when 10.50
inches of rain fell.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 7 PM CDT this evening for WIZ041>044-
053>055-061.
MN...Flash Flood Watch until 7 PM CDT this evening for MNZ086>088-
094>096.
IA...Flash Flood Watch until 7 PM CDT this evening for IAZ008>011-
018- 019-029-030.
&&
SHORT TERM...BOYNE
LONG TERM...BOYNE
AVIATION....RIECK
HYDROLOGY...BOYNE
CLIMATE...BOYNEHazardous weather outlook, Sep 21, 3:05 PM CDT, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 305 PM CDT WED SEP 21 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-221100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 305 PM CDT WED SEP 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND FROM SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT A FLASH FLOOD WATCH IN EFFECT. PERIODIC THUNDERSTORMS WILL CONTINUE TONIGHT. THE MAIN THREAT FROM THESE STORMS IS HEAVY RAIN WHICH WILL RESULT IN RIVER AND FLASH FLOODING. IN ADDITION...THERE IS A THREAT FOR LARGE HAIL...ISOLATED TORNADOES...AND DAMAGING WINDS...ESPECIALLY THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STORMS CAPABLE OF PRODUCING FLASH FLOODING AND RIVER FLOODING WILL CONTINUE THROUGH THURSDAY EVENING. DUE TO THIS...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THIS TIME PERIOD. PERIODIC STORMS ARE POSSIBLE FROM THURSDAY THROUGH TUESDAY. AT THIS TIME...THE MAIN THREAT FROM THESE STORMS WILL BE LIGHTNING AND HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... RAINFALL REPORTS AND OBSERVATIONS OF FLOODING SHOULD BE PASSED ALONG TO US. WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...BUT A FEW GROUPS MAY BE NEEDED IF DAMAGING WIND OR TORNADOES DEVELOP. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. SHEA
In the hours before
Local storm report, Sep 22, 2:03 AM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
203 AM CDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 AM HEAVY RAIN 4 NE RICEVILLE 43.40N 92.50W
09/22/2016 M2.42 INCH HOWARD IA MESONET
MESONET STATION 3 NE RICEVILLE /E4652/. THE
DURATION OF THE HEAVY RAIN EVENT WAS 1 HOUR.
&&
DBLocal storm report, Sep 22, 2:04 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
204 AM CDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 AM FLASH FLOOD 1 SSW VIROQUA 43.55N 90.89W
09/22/2016 VERNON WI LAW ENFORCEMENT
4 FEET OF WATER ON MAIN STREET IN VIROQUA. .
&&
DBLocal storm report, Sep 22, 2:05 AM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
205 AM CDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 AM FLASH FLOOD DE SOTO 43.43N 91.20W
09/22/2016 VERNON WI LAW ENFORCEMENT
WATER OVER HIGHWAY 35. .
&&
DBLocal storm report, Sep 22, 2:08 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
208 AM CDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 AM FLASH FLOOD BLUFFTON 43.40N 91.92W
09/22/2016 WINNESHIEK IA LAW ENFORCEMENT
WATER OVER THE ROAD IN THE BLUFFTON AREA.
0205 AM FLASH FLOOD DECORAH 43.31N 91.79W
09/22/2016 WINNESHIEK IA LAW ENFORCEMENT
CITY STREETS FLOODED.
&&
NWS LA CROSSE WI
IRIS SYSTEMLocal storm report, Sep 22, 3:16 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
316 AM CDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 AM FLASH FLOOD 3 SW LANESBORO 43.69N 92.00W
09/22/2016 FILLMORE MN DEPT OF HIGHWAYS
HWY 16 WEST OF LANESBORO TO HWY 52 IS CLOSED
BECAUSE OF HIGH WATER. .
&&
DBLocal storm report, Sep 22, 3:17 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
317 AM CDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 AM FLASH FLOOD 1 W WHALAN 43.73N 91.95W
09/22/2016 FILLMORE MN DEPT OF HIGHWAYS
HWY 16 EAST OF LANESBORO HAS MUDSLIDE
CLOSURE, BUT SHOULD REOPEN SOON.
&&
DBThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 7:05 PM CDT | Flash Flood Warning | ARX | Chickasaw | 5 hr |
| Sep 21, 7:11 PM CDT | Severe Thunderstorm Warning | ARX | Floyd | 49 min |
| Sep 21, 7:34 PM CDT | Tornado Warning | ARX | Floyd | 41 min |
| Sep 21, 8:11 PM CDT | Flash Flood Warning | ARX | Floyd | 8 hr |
| Sep 21, 8:44 PM CDT | Special Weather Statement | ARX | Allamakee, Winneshiek | 46 min |
| Sep 21, 9:19 PM CDT | Special Weather Statement | ARX | Clayton, Fayette | 56 min |
| Sep 21, 10:13 PM CDT | Special Weather Statement | ARX | Clayton, Fayette | 62 min |
| Sep 22, 12:04 AM CDT | Flash Flood Warning | ARX | Chickasaw | 4 hr |
| Sep 22, 12:13 AM CDT | Special Weather Statement | ARX | Allamakee, Chickasaw, Floyd, Howard, Mitchell, Winneshiek | 2 hr |
| Sep 22, 12:48 AM CDT | Flash Flood Warning | ARX | Allamakee | 6 hr |
| Sep 22, 1:00 AM CDT | Flash Flood Warning | ARX | Howard, Mitchell, Winneshiek | 6 hr |
| Sep 22, 2:20 AM CDT | Flash Flood Warning | ARX | Chickasaw, Fayette, Floyd | 6 hr |
| Sep 22, 3:55 AM CDT | Flash Flood Warning | ARX | Chickasaw, Floyd | 4 hr |
| Sep 22, 4:53 AM CDT | River Flood Warning | ARX | Mitchell | 3 days |
| Sep 22, 4:53 AM CDT | River Flood Warning | ARX | Floyd | 4 days |
| Sep 22, 5:39 AM CDT | River Flood Warning | ARX | Allamakee | 70 hr |
| Sep 22, 6:51 AM CDT | Flash Flood Warning | ARX | Allamakee | 3 hr |
| Sep 22, 7:00 AM CDT | Areal Flood Warning | ARX | Howard, Mitchell, Winneshiek | 6 hr |
| Sep 22, 8:02 AM CDT | Flash Flood Warning | ARX | Chickasaw, Fayette, Floyd | 5 hr |
| Sep 22, 9:00 AM CDT | River Flood Warning | ARX | Clayton | 5 days |
| Sep 22, 9:00 AM CDT | River Flood Warning | ARX | Clayton | 4 days |
| Sep 22, 9:38 AM CDT | Flash Flood Warning | ARX | Allamakee | 3 hr |
| Sep 22, 10:19 AM CDT | Flash Flood Warning | ARX | Clayton | 3 hr |
| Sep 22, 11:20 AM CDT | River Flood Warning | ARX | Allamakee, Clayton | 10 days |
| Sep 22, 11:20 AM CDT | River Flood Warning | ARX | Clayton | 9 days |
| Sep 22, 12:58 PM CDT | Areal Flood Warning | ARX | Allamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more | 21 hr |
Nearby
Flash Flood Warnings in Iowa, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.